Why We Do What We Do: Hyperkalemia

Home / Cardiology / Why We Do What We Do: Hyperkalemia

This is a little basic, but just a good little review. Enjoy!

A serum potassium level elevated over 5.5 mmol/L is considered hyperkalemia. A patient presenting with such a level may have vague symptoms including weakness or in severe cases respiratory muscle weakness. The more concerning effect of hyperkalemia is cardiac instability that may lead to heart dysrhythmias including PEA, ventricular fibrillation and death.

When considering identifying this dangerous diagnosis an EKG is essential for early detection although not all patients will manifest changes. In the setting of hyperkalemia, changes have occurred as low as 5.5mmol/L. Hyperkalemia alters the electrochemical gradient and lowers the resting potential of the membrane ultimately delaying conduction. Changes include the classic “peaked” T-wave, which is usually the first manifestation of hyperkalemia. EKG changes then progress to a widening of the QRS complex followed by the loss of the p wave and appearance of sine wave. At this last stage, the patient is on the brink of ventricular tachycardia. These changes correlate with a rising level of serum potassium.

There are multiple etiologies of hyperkalemia and effects the appropriate long term management. Impaired elimination of potassium is the usual culprit. Renal insufficiency with a GFR<15mL/min/1.73m2 will decrease potassium excretion. Other causes effecting elimination include certain medications. ACE inhibitors and NSAIDs effect the urinary filtration system by altering the renin-angiotensin-aldosterone system thereby increasing serum potassium. Diuretics like spironolactone may cause for potassium sparing and when coupled with ACE inhibitors may tilt the balance. Hypoaldosteronism either primary or secondary can cause for decreased secretion as well. The GI tract is responsible for ~10% of elimination and when impaired may also play a role. When elimination of potassium is not guilty, the shift of potassium from intracellular to extracellular is another consideration. Acidosis causes for a shift of H+ into the cell in exchange for K+. Diabetes associated hyperglycemia causes for a massive shift of water out of cells to dilute glucose. In doing so the gradient of potassium becomes largely concentrated intracellularly and will passively diffuse extracellularly. Tissue breakdown, as in rhabdomyolysis or tumor lysis may also cause for potassium release from its intracellular confinement. Digoxin and Beta-blockers inhibit Na/K ATPase pump inhibiting the potassium to easily re-enter the cell. Another medication that needs to be considered is succinylcholine in the setting of burn or crush injuries, immobilization or inflammation, as it will cause for a release of intracellular potassium. External sources of potassium in the renally impaired can also alter serum K+ levels. For example packed RBC transfusion can also cause for a rise in serum potassium in the renal impaired patient or neonate. Interestingly raw coconut juice and noni juice have been reported to cause for rare cases of life threatening hyperkalemia. Acute management of hyperkalemia is to shift the potassium intracellularly. Ca-gluconate 10% can be used in the setting of EKG changes to stabilize the membrane potential. Dig-toxicity and hypercalcemia are the only contraindications for this particular medicine. Dextrose coupled with insulin is the second line. Insulin increase potassium uptake by the liver and muscle cells by stimulating the Na+/K+ ATPase effecting the intracellular/extracellular gradient. B-adrenergic agonists also cause for the same ATPase stimulation shifting the K+ intracellularly. Salbutamol particularly causes for a predictable decrease of approximately 1.6-1.7 mmol/L after 2 hours if given IV. Offering sodium bicarbonate theoretically affects the acid/base balance buffering the H+ ions so that they are not shifted intracellularly in exchange for potassium. Loop diuretics take a bit longer to work but will aid in patients with some degree of kidney function by increasing their elimination. Long-term management includes ion-exchange resins like kayaxelate. Ion-exchange resins stop the enteral absorption of potassium. They are more effective when given orally as compared rectally. Renal replacement therapy or dialysis is the definitive treatment for managing hyperkalemia. It has the ability for removing 50-80 mmol of K+ in a 4 hour dialysis period. It is very important to identify and rapidly treat the hyperkalemic patient. A combination of rapid chemical testing (point of care testing), clinical acumen, and electrocardiogram can help lead the clinician to initiate treatment. In a code scenario your team may provide some of these elements to reach the ultimate goal of good patient care. Reference: Lehnhardt A, Kemper MJ, Pathogenesis, diagnosis and management of hyperkalemia, Pediatr Nephrol (2011) 26:377-384. Diercks et al., Electrocardiographic Manifestations: Electrolyte Abnormalities. The Journ of Emerg Med (2004) 27(2):153-160. Palmer MD, BF, A Physiologic-Based Approach to the Evaluation of a Patient with Hyperkalemia. Am J Kidney Dis (2010) 56:387-393. Vraets, A et al., Transfusion-Associated Hyperkalemia. Transfusion Medicine Reviews (2011) 25(3):184-196.

One Comment

  • VNguyen

    Great work as always Mike.
    I’d like to also mention that though we learn the progression of EKG changes in medical school, some studies (albeit small) suggest that only 18% went through all the changes and only 52% went through ANY change (Montague, 2008). I mention this only to warn a “normal EKG” should NOT lull you into thinking that there are no electrolyte problems, especially when suspicion should be high, like DKA and ESRD patients.
    The topic of kayexylate is another interesting one…
    Vince

Leave a Reply